Display Settings:

Format

Send to:

Choose Destination
We are sorry, but NCBI web applications do not support your browser and may not function properly. More information
J Emerg Med. 2012 Jul;43(1):54-7. doi: 10.1016/j.jemermed.2011.06.017. Epub 2011 Oct 5.

5-oxoprolinemia causing elevated anion gap metabolic acidosis in the setting of acetaminophen use.

Author information

  • 1Division of Clinical Pharmacology, California Poison Control System, San Francisco Division, San Francisco, California, USA.

Abstract

BACKGROUND:

Anion gap metabolic acidosis is typically encountered in the emergency department (ED) setting as the result of shock, other endogenous metabolic derangements, or from exogenous toxicants. The differential diagnosis for toxicant-related acidosis (exemplified by common mnemonics) emphasizes acute overdose.

CASE REPORT:

The case we present manifested an anion gap (AG) metabolic acidosis due to a chronic intoxication: acetaminophen (APAP) overuse over a period of weeks. Lactic acidemia did not account for the AG. In this case, chronic APAP overuse, combined with decreased caloric intake and weight loss, was associated with excess 5-oxoproline (pyroglutamic acid), an organic acid accounting for the AG metabolic acidosis. Overproduction of 5-oxoproline is attributed to depleted glutathione stores, leading to perturbation in the γ-glutamyl cycle. The patient was treated with supportive care and with N-acetylcysteine (NAC). By repleting glutathione, NAC may facilitate the resolution of excess 5-oxoproline.

CONCLUSIONS:

The ED differential diagnosis of AG metabolic acidosis in chronic APAP overuse, especially with concomitant nutritional compromise, should include 5-oxoprolinemia.

Copyright © 2012 Elsevier Inc. All rights reserved.

PMID:
21978879
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk